Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 20, NWS Quad Cities, IA

June 11, 2002Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 11, 2002, 2:03 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2002, 2:03 PM CDT (19:03 UTC)
Expired
Jun 11, 2002, 7:00 PM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 128 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 111903
FFWMLI
ILC067-109-120000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
201 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 700 PM CDT

* AT 201 PM CDT...TRAINED SPOTTERS REPORTED HEAVY RAIN WAS FALLING   
  OVER THE WARNED AREA...WITH FLASH FLOODING ALREADY OCCURRING IN TOWN.

* SPOTTERS REPORTED 2 INCHES OF RAIN SINCE NOON IN MACOMB.  THIS 
  RAINFALL HAS RESULTED IN WATER UP TO THE FENDERS OF SMALL CARS 
  IN MACOMB AND WATER RUNNING DOWN SOME STREETS. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES...AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE WATER MAY
BE TOO DEEP TO CROSS SAFELY OR THE ROAD COULD BE WASHED OUT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

LAT...LON 4063 9048 4025 9044 4023 9132 4062 9134

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:44 AM CDT, 11 hours 19 minutes earlier.

Area forecast discussion, Jun 11, 2:44 AM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 AM CDT TUE JUN 11 2002

CHALLENGING FORECAST THIS MORNING WITH SURFACE FRONT MOVING TOWARDS THE
FORECAST AREA...ACCOMPANIED BY A COMPLEX OF STRONG/SEVERE SHOWERS AND
THUNDERSTORMS.  UPPER LEVEL SUPPORT FOR THIS SYSTEM IS GOOD...WITH
850MB LLJ ACROSS KS/MO...AND WITH HIGH 850MB DEWPOINTS AND TEMPS.
UPPER LEVELS ALSO HAVE A SERIES OF 500MB SHORT WAVES TO MOVE ACROSS
IA...AND SIGNIFICANT DIFFLUENCE OVER THE UPPER MIDWEST.

ENTIRE FORECAST WILL BE A CHALLENGE THIS MORNING...WITH CHANCES OF
PRECIP INTO THURSDAY TO BE LOOKED AT.  LITTLE QUESTION ABOUT SOME
PERIODS...BUT WEDNESDAY/THURSDAY TIME FRAME TEMPS AND POPS COULD BE
TRICKY DUE TO QUESTIONS ABOUT POSITIONING OF SURFACE FRONT.

00Z MODELS APPEAR TO HAVE INITIALIZED FAIRLY WELL...THOUGH SOME
SIGNIFICANT PROBLEMS IN THE ETA WITH QPF...WITH THE AVN HANDLING
CURRENT CONVECTION BETTER...ONLY BEING A LITTLE ON THE HIGH SIDE.  NGM
HAVING SOME PROBLEMS WITH MAIN FEATURES AND WILL DISCARD FOR NOW.
PREFER POSITIONING OF THE SURFACE FRONT IN THE ETA...WITH THE AVN AT 06Z
TOO FAR SOUTHEAST.  SO...HAVE GONE WITH A BLEND OF THE MODELS FOR THIS
FORECAST.

TODAY...SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO REGENERATE AS THE
SURFACE FRONT DROPS SOUTHEAST TOWARDS THE CWA.  TIMING WILL BE TRICKY
WITH THIS MORNINGS CONVECTION AFFECTING THE MORNING HOURS...AND THEN
WITH AFTERNOON CONVECTION FIRING AGAIN.  AFTERNOON HOURS WILL BE
DEPENDENT ON WHERE THE STORMS RE-FIRE...WHICH AT THIS TIME APPEARS TO
BE OVER WESTERN IOWA.  FOR NOW...AM GOING TO GO WITH LOW CATEGORICAL 80
POPS FOR ENTIRE CWA FOR TODAY.  WILL ALSO BE INCLUDING FEW MAY BE
SEVERE WORDING AS WE ARE IN SLIGHT RISK IN SPC OUTLOOK...AND DUE TO
INSTABILITY AND VICINITY OF FRONT THINK THIS IS REASONABLE.  AS FAR AS
TEMPS...INCREASED CLOUD COVER WILL BE OFF SET BY COMPRESSIONAL HEATING
AHEAD OF FRONT.  MAY TONE DOWN CURRENT FCST A LITTLE...BUT NOT AS LOW
AS IN CURRENT GUIDANCE.

TONIGHT...AM PRETTY CONFIDENT IN CONTINUING SHOWERS AND THUNDERSTORMS
TONIGHT...BUT NOT AS CONFIDENT THAT COVERAGE WILL BE AS GREAT...SO
WILL LEAVE LIKELY POPS MUCH AS ARE IN CURRENT PACKAGE.  TEMPS TO BE A
LITTLE BIT OF A RACE TO SEE HOW FAR SOUTHEAST THE FRONT CAN GET BEFORE
MORNING.  WILL GO ON COOL SIDE IN THE NORTHWEST CWA...BUT SLOW
PROGRESSION OF FRONT WILL KEEP SOUTHEAST CWA FAIRLY CLOSE TO LOW TEMPS
THIS MORNING.

WEDNESDAY...WITH FRONT STILL LINGERING JUST SOUTH OF CWA...AM GOING TO
INCLUDE A CHANCE OF TSRA IN THE SOUTHERN HALF OF CWA...WITH ONLY SLIGHT
CHANCES NORTH.  BY WEDNESDAY NIGHT THE FRONT SHOULD DROP FAR ENOUGH
SOUTH FOR ONLY SLIGHT CHANCES IN FAR SOUTH.  TEMPS WILL BE VERY COOL...
AND WILL BE GOING COOLER THAN GUIDANCE.

THURSDAY...IN THE NORTHWEST FLOW...WITH A SIGNIFICANT COLD POOL ALOFT
OVER CWA...WE TYPICALLY GET SHOWERS IN THE AFTERNOON...SO HAVE THROWN
THESE IN WITH LOW POPS.  KEPT THEM TO MAINLY AFTERNOON WORDING...
THOUGH WOULD NOT BE SURPRISED TO TO SEE THEM SHOW UP IN THE MORNING
TOO.  TEMPS REMAIN COOL...GOING TEMPS AND GUIDANCE FAIRLY CLOSE SO WILL
ONLY TWEAK A LITTLE.

NO CHANGES TO EXTENDED THU-MON PLANNED ATTM.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.